Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 94, NWS Detroit, MI

July 27, 2000Genesee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 27, 2000, 10:26 PM EDT for Genesee County, Michigan. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 2000, 10:26 PM EDT (02:26 UTC)
Expired
Jul 27, 2000, 11:15 PM EDT
In force
49 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Genesee County, MI

What was reported inside it

TimeReportWhereRemark
Jul 27, 10:43 PM EDTHail 0.75Gaines, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1762 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1762 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

927 
WUUS53 KDTX 280226
SVRDTX
MIC049-280315-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1026 PM EDT THU JUL 27 2000

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GENESEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 1115 PM EDT

* AT 1026 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF GAINES...OR 14 MILES EAST OF
  OWOSSO...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RANKIN AT 1040 PM EDT
  FLUSHING AT 1045 PM EDT
  FLINT AT 1100 PM EDT
  BURTON...MOUNT MORRIS AT 1110 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

JZ OKEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 9:55 PM EDT, 31 minutes earlier.

Area forecast discussion, Jul 27, 9:55 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
955 PM EDT THU JUL 27 2000

ONGOING CONVECTION AND TRAINING ECHOS CONTINUE TO BE A PROBLEM HERE
TONIGHT.  MOST REPORTS HAVE BEEN HAIL AND A FEW WIND GUSTS...LSR
WILL BE FORTHCOMING.

LAPS ANALYSIS AND METARS SHOW A DIFFUSE WARM FRONT/TROUGH EXTENDING
ALONG I69.  THIS IS WHERE MOST OF THE CURRENT CONVECTION IS WHILE
LAKE BREEZE BOUNDARIES REMAIN DOMINANT TOWARD THE THUMB.  88D IS
SHOWING STORM TOTAL PRECIP GREAT THAN 7 INCHES...ALTHOUGH THIS IS
PROBABLY CONTAMINATED WITH HAIL.  MOST LIKELY A COUPLE OF INCHES
FELL (LOCALLY HIGHER) WITH FLASH FLOOD GUIDANCE VALUES STILL BELOW
THAT ( > 4 IN A 6 HOUR PERIOD...NEAR 4 IN A 3 HOUR PERIOD).  WILL
CONTINUE TO MONITOR CLOSELY AND WILL PASS THIS ALONG TO THE MIDNIGHT
CREW.

UPDATED ZONES TO REFLECT CURRENT AND SHORT TERM WEATHER EFFECTS.
ADDED FOG AS MANY OBS ARE REPORTING HAZE/FOG ESPECIALLY IN REGIONS
WITH PREVIOUS PRECIP.  IT LOOKS LIKE WE WILL BE DOING THIS ALL OVER
AGAIN FRIDAY AS SAME UPPER LOW REMAINS OVER THE REGION.  SHOULD BE
INTERESTING TO SEE THE AMOUNT OF SUN WE GET...LAKE BREEZE FRONT AND
LEFT OVER BOUNDARIES FOR FRIDAYS CONVECTION.  IF BUFKIT SOUNDINGS
FROM THE MESOETA ARE CORRECT (CAPES NEAR 2000 J/KG, LI/S NEAR -5 AND
TT/S AROUND 50) THEN MORE SVR IS EXPECTED.

LOOKED AT LAMP GUIDANCE FOR OVERNIGHT LOWS AND ALL SEEMS IN LINE.

.DTX...NONE.

BGM

In the hours before

Special weather statement, Jul 27, 8:38 PM EDT, 1 hour 48 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-280800-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
838 PM EDT THU JUL 27 2000

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS MOST OF
SOUTHEAST MICHIGAN THROUGH TONIGHT.  A FEW OF THESE THUNDERSTORMS
WILL REACH SEVERE CRITERIA WITH HAIL UP TO AN INCH IN DIAMETER.  THE
PRIMARY SEVERE WEATHER THREAT WILL BE HEAVY RAIN WITH LOCALIZED
FLOODING.  THE SEVERE WEATHER IS EXPECTED TO DIMINISH TOWARD
MIDNIGHT.  SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING.

A WARM...HUMID AND UNSTABLE AIR MASS COMBINING WITH SEVERAL SURFACE
BOUNDARIES WILL CONTINUE TO DEVELOP THUNDERSTORMS THROUGH THE
NIGHT.  HOWEVER...AS WE LOSE THE DAYTIME HEATING MANY OF THE
THUNDERSTORMS WILL WEAKEN BELOW SEVERE LIMITS BUT THE THREAT OF
HEAVY RAIN WILL CONTINUE.  MANY AREAS IN THE SAGINAW VALLEY DID
RECEIVE SIGNIFICANT AMOUNTS OF RAIN EARLIER TODAY AND WITH MORE RAIN
EXPECTED TONIGHT... THIS COULD EXAGGERATE THE FLOODING POTENTIAL IN
THIS REGION.

AS THUNDERSTORMS DEVELOP THEY WILL MOVE OFF TO THE NORTHEAST BETWEEN
10 AND 15 MPH.  SOME THUNDERSTORMS NEAR THE LAKESHORE WILL MOVE EVEN
SLOWER AND AT TIMES REMAIN NEARLY STATIONARY.  A BRIEF WIND GUST TO
40 MPH IS POSSIBLE WITH HAIL UP TO AN INCH IN DIAMETER.  RAINFALL
RATES OF ONE INCH PER HOUR...LOCALLY HIGHER...WILL BE POSSIBLE
THROUGH THE NIGHT.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR LATER FORECAST UPDATES.

BGM

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:01 PM EDTSevere Thunderstorm WarningDTXLapeer44 min
Jul 27, 9:37 PM EDTSevere Thunderstorm WarningDTXLapeer38 min
Jul 27, 10:07 PM EDTSevere Thunderstorm WarningDTXTuscola38 min
Jul 28, 5:07 AM EDTSevere Thunderstorm WarningDTXLapeer38 min
Jul 28, 6:52 AM EDTSevere Thunderstorm WarningDTXGenesee38 min
Jul 28, 4:22 PM EDTSevere Thunderstorm WarningDTXShiawassee53 min
Jul 28, 4:30 PM EDTSevere Thunderstorm WarningDTXWashtenaw60 min
Jul 28, 5:17 PM EDTSevere Thunderstorm WarningDTXLenawee43 min
Jul 28, 5:30 PM EDTSevere Thunderstorm WarningDTXWashtenaw45 min
Jul 28, 5:52 PM EDTSevere Thunderstorm WarningDTXWayne38 min
Jul 28, 5:55 PM EDTSevere Thunderstorm WarningDTXOakland50 min
Jul 28, 6:04 PM EDTSevere Thunderstorm WarningDTXSaint Clair, Sanilac41 min
Jul 28, 6:27 PM EDTSevere Thunderstorm WarningDTXWayne48 min
Jul 28, 6:27 PM EDTTornado WarningDTXSaint Clair48 min
Jul 28, 6:45 PM EDTSevere Thunderstorm WarningDTXSanilac45 min
Jul 28, 6:48 PM EDTSevere Thunderstorm WarningDTXOakland42 min
Jul 28, 7:09 PM EDTSevere Thunderstorm WarningDTXMacomb66 min
Jul 28, 7:16 PM EDTSevere Thunderstorm WarningDTXLapeer44 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.